Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
188 Doctors are Online

Low grade fever, shivering, cough and cold. Widal positive. Should I take medicine?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1999
Answered : 325 Questions
Dear Doctor,

From Feb 2012 I have been suffering from Low grade fever from Feb 2012 onwards. Earlier it was low grade fever around 99 - 100 degrees F. The onset of fever was with feeling chilly particular during afternoons.

Blood tests were done and I was diagnosed with Typhoid. Widal test were positive. I was given oral medications like levofloxacin, chloramphenicol. Still the fever did not subside so i was given IV cefotaxime + levofloxacin.

I was feeling ok for few days and then again same symptoms occured. Again Widal test was positive, lymphocyte count was around 90 and WBC count increased to 0000. SGPT levels also increase and went upto 150. Blood culture was done and it was also normal.

Again in march end, i was advised IV cefotaxime (2gm daily) + levofloxacin for 5 days.I was also given Oral Cefixime tablets, rifaximin tablets and then again oral levofloxacin after completion of IV treatment.

The symptoms subsided, fever did not reoccur. But still the WIDAL test was positive. The S typhi antigen O remain at 1: 160 and S typhi antigen H was 1:160. I was advised that it would slowly come down.

Now since past 15 days similar symptoms have started. i.e low grade fever with slight shivering during afternoon. I also had cough/cold for past 1 month for which i was given ciprofloxacin tablets for 1 week.

I got my blood tested on 03.09.12. Now again the Widal test is still positive. The S.typhi antigen O is 1: 160 and S.typhi antigen H has come down to 1:40. S. paratyphi AH & BH are negative.
ESR (westergen) is 12 and ESR 2 is 32
SGPT is 47
Leucocyte count is 7500
Lympocytes are 46
Eosinophiles are 5
Typhi Dot IgM test was negative
Malarial parasite and all other relevant tests are negative/normal.

My doctor has advised no medicine and suggested the Widal test will become negative over a period of time.

My questions are:
- Should i take any medicines for the symptoms i am suffering from
- What does S.Typhi antigen O 1:160 indicate. Is it ok and will it come down gradually
- S.typhi antigen H is 1:40. is it normal.

I feel very lethargic and get tired very easily. It is greatly affecting my work and personal life.

Kindly suggest what best can be done.

Also advise general precautions/diet etc to be taken considering my frequent typhoid fever.


Posted Tue, 25 Sep 2012 in Infections
Answered by Dr. Rajeev Chavda 2 hours later
Thanks for posting your query. I am happy to address your questions. Widal test is an agglutination test for the detection of agglutinins (antibodies) for H and O antigen for salmonella in patients with enteric fever. Serial dilutions of the patients serum is taken from 1:10 to 1:640. To each equal volumes of Salmonella antigens are added. The tubes are incubated overnight and read. The highest dilution of the patients serum in which agglutinations occurs is noted, ex. if the dilution is 1 in 160 then the titer is 160. A single test of O titer of 1:100 or more and of H titer of 1:200 or more is significant. A rising titer of four fold or higher in an interval of 7 - 10 days is more meaningful than one test. No additional antibiotics will be recommended but to take paracetamol as and when you have fever. Keep control on your diet as your intestines are very sensitive and if there is any diarrhea then start oral re-hydration solutions. It will take some time for the titres to come down. Hope I have answered your query. If you have any further questions, I will be happy to help. Thanks
Above answer was peer-reviewed by
Follow-up: Low grade fever, shivering, cough and cold. Widal positive. Should I take medicine? 44 hours later
Dear Dr. Chavda,

Thanks for your reply. Should i get repeat blood tests done ? If so after how many days. What about the elevated levels of Lymphocytes, SGPT and ESR. Can i do something about it. I feel very lethargic and tired all the time. Any supplements to improve this condition. I have started light jogging since past one week for 10-15 mins daily.

I take one tablet of supradyn and one capsule of cod liver oil daily. I hope this is not harmful in the long run.

I also suffer from mild hypertension. For this the Doctor had advised me cardio exercises and low sodium diet.

Kindly advise what can i do to improve my general health.

Thanks again,


Answered by Dr. Rajeev Chavda 1 hour later
Thanks for your response, all that you shared is fine and in the right direction. It takes time for the body to recover and takes few weeks for the blood levels to normalise. You can continue with all the supportive therapies and slowly increase your excercise to help your body improve the immune system and your fatigue will also improve with a healthy diet. If you do not have any further clarifications will request to kindly close and rate it. Thanks
Above answer was peer-reviewed by
Follow-up: Low grade fever, shivering, cough and cold. Widal positive. Should I take medicine? 2 hours later
Dear Dr. Chavda,

Yes my queries are answered.

It is possible a consultation with you since you are based in Mumbai.

Can you share your details, consulting time and place.

Thanks for your prompt replies.


Answered by Dr. Rajeev Chavda 16 hours later
Will request you to kindly get my details and contact numbers from Health Care Magic as we cannot disclose directly. If you do not have any further clarifications will request to kindly close and rate it. Thanks
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor